Do Statins Really Cause Muscle Symptoms?

Do Statins Really Cause Muscle Symptoms?

Statins are used as a form of secondary prevention for patients with acute myocardial infarction (AMI) and stroke, with great benefit in reducing long-term events. There are also benefits of its use in the context of primary prevention, regardless of sex or age.

It is well known that this class of medications can rarely cause myopathy (1 case per 10,000 people year) and, even more rarely, rhabdomyolysis (2 to 3 cases per 100,000 people year). Although observational studies suggest that there may be muscle pain as a side effect, some randomized studies have suggested the hypothesis of a nocebo effect, that is, the side effect of muscle pain would not be a direct effect of the medication.

The widely publicized information about muscle pain and statins may end up hindering adherence to this class of medication. A meta-analysis was then carried out, recently published, in order to obtain more information on this topic.

Read too: Should statins always be prescribed to patients with chronic kidney disease?

Study methods and population involved

We included all double-blind studies that compared treatment with statin and placebo or treatment with high potency statins compared to low potency that had more than 1000 patients and were followed for at least 2 years. Statins were divided into low, moderate, or high potency.

The muscle changes evaluated were myalgia, weakness and myopathy. Other symptoms included were limb pain, other musculoskeletal pain, muscle spasms and cramps, fatigue or muscle weakness. Myopathy was initially defined as muscle pain or weakness associated with creatine kinase (CK) more than 10 times the upper limit, but as there were few CK levels, it was modified to any event compatible with myopathy or rhabdomyolysis.

Results

There were 123,940 patients in the 19 double-blind randomized controlled trials comparing statins and placebos. These patients had a mean age of 63 years, 28% were women, 48% had previous vascular disease, and 18% had diabetes. 27.1% of the statin group and 26.6% of the placebo group reported some muscle symptoms at a mean follow-up of 4.3 years, with no statistical difference. In the first year, the chance of muscle symptoms was higher in the statin group, but this difference was not maintained thereafter, and the occurrence of symptoms varied greatly from study to study.

When the groups were subdivided by statin type and dose, there was no difference in the occurrence of symptoms. Women had significantly more symptoms related to the use of low and moderate potency statins when compared to men, especially in the first year, but this finding was not maintained when evaluating statins compared to placebo. There was also no difference in relation to other patient characteristics.

The 30,724 patients from 4 double-blind randomized controlled trials comparing treatment with statins of different potency were followed for a mean of 4.2 years. They had a mean age of 62 years and all had known vascular disease. High potency statins had a higher risk of muscle symptoms, but no statistical difference.

The CK dosage was available in only 6% of patients reporting symptoms and, in almost 97% of them, it was below three times the upper limit.

Comments and conclusion

This study showed that there is a small increase in the occurrence of muscle symptoms in patients using a statin in the first year of treatment. Some studies suggest that symptoms are more frequent soon after starting medication, but most of them cannot be directly attributed to statins.

Symptom severity was not greater in the statin group compared to placebo and there was no difference between statin types or their dose, although in the first year of follow-up, high-potency statins were more likely to cause symptoms than lower-potency statins. . In addition, the presence of symptoms had no impact on treatment, as there was no impact on medication adherence.

This study has some limitations, such as the great heterogeneity between the selected studies and the fact that there is no collection of CK or reports of other comorbidities, such as hypothyroidism, which can manifest as muscle pain.

Know more: Can discontinuing statin use in the elderly impact clinical outcomes?

The absolute reduction in the risk of cardiovascular events from the use of statins is much greater than the occurrence of muscle symptoms, the benefit of using the medication is greater in the long term and the occurrence of muscle symptoms appears to decrease over time.

These findings corroborate the safety of the use of statins in the long term and the fact that muscle symptoms are probably not directly related to the medication, since they are found in the placebo group in practically the same proportion in the long term.

See more benefits of being a user of the PEBMED Portal:

See more benefits of being a user
from the PEBMED Portal:

7 days free with Whitebook

Application made for you, doctor, designed to bring security and objectivity to your clinical decision.

Free access to Nursebook

Access fundamental information for your daily life such as anamnesis, semiology.

Free Forum access

Space for the exchange of experiences and constructive comments on topics related to Medicine and Health.

unlimited access

Get access to news, studies, updates and more content written and reviewed by experts

Test your knowledge

Answer our quizzes and study in a simple and fun way

custom content

Receive studies, updates, new behaviors and other content segmented by specialties by email

#Statins #Muscle #Symptoms

Leave a Comment

Your email address will not be published.